Neurological complications of medical anti-cancer therapies

  • Jerzy Hildebrand | hildebrand@skynet.be Consultant. Service de Médecine Interne, Institut Jules Bordet, ULB. Bruxelles, Belgium, and Service de Neurologie Mazarin, Hôpital de la Salpêtrière, Paris, France.

Abstract

This review describes the features of central and peripheral neurological disorders caused by anti-cancer chemotherapy and supportive medications, such as antiepileptic drugs, glucocorticosteroids and opioids, frequently used in cancer patients. Diffuse encephalopathy with or without epileptic seizures, cerebellar disorders and aseptic meningitis may occur after systemic administration of conventional drug doses, but their incidence is much higher when either high-dose chemotherapy, or intrathecal or intracarotid administration is used. Spinal cord and/or spinal root lesions have been reported after intrathecal administration of methotrexate or cytosinearabinoside. Anti-cancer chemotherapy is the leading cause of peripheral neuropathy in cancer patients. The main culprits are vinca alkaloids, platinum derivatives and taxanes. Anti-cancer chemotherapy has no significant toxic effect on muscle tissue, but heavy administration of glucocorticosteroids is a common cause of disabling, predominantly pelvic, muscle atrophy.

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.
Published
2011-12-14
Info
Issue
Section
Reviews
Keywords:
Medical anti-cancer therapies - Central nervous system lesions - Peripheral neuropathies
Statistics
  • Abstract views: 919

  • FULL TEXT: 144
How to Cite
Hildebrand, J. (2011). Neurological complications of medical anti-cancer therapies. Oncology Reviews, 2(2), 80-85. https://doi.org/10.4081/oncol.2008.113